Michigan, 2016Damaging Wind in Michigan, July 7, 2016
July 7, 2016 · NWS APX · 1 event in 1 county or zone
An isolated severe thunderstorm formed along a weak trough of low pressure in the Houghton Lake area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm formed along a weak trough of low pressure in the Houghton Lake area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 7, 2:43 PM EST, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 7, 2:43 PM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
343 PM EDT THU JUL 7 2016
.SHORT TERM...(This evening through Friday)
Issued at 341 PM EDT Thu Jul 7 2016
IMPACTS: Maybe some thunderstorms through tonight. Better chance
along with possible severe storms Friday. Hail and damaging winds
the main threats.
Synoptic pattern and observations:
A ridge of higher sfc pressure is draped from north central Canada
down toward Lake superior, while a stalled out frontal boundary
remains just south of M-55. Many locales with the emerging sun, did
not mix out the dew point all that well with readings still in the
lower half of the 60s. Lake breezes have developed in the weak flow
particularly in nrn lower, and these were currently pressing deeper
inland with time. Meanwhile, a shortwave trough, steeper mid level
lapse rates and pocket of upper divergence in right entrance region
jet dynamics is working in from the west, along with it's band of
clouds and showers (pocket of storms also moving toward central Lake
Michigan. Latest satellite continues to show growing cumulus inland
along and south of M-72. Further upstream, sfc low pressure
developing in MN with a stronger deepening upper trough evident on
latest WV imagery crossing the Dakotas. Numerous showers and storms
ahead of this system.
Synoptic pattern evolution:
Still a difficult forecast over the next 24hrs. The inland
penetrating lake breezes and still moist BL will likely fire off
scattered showers and a few non-severe thunderstorms over the next
several hours, along and south of M-72. Best chance for seeing these
will be 21-03z as the upper trough and forcing arrives. Still a
plethora of solutions as to the precipitation evolution through
tonight and Friday. This has led to an overall fairly low confidence
in both timing and location of better chances for showers/possible
storms. In general, upper midwest deepening upper low fires
additional vorticity in across eastern upper/far nrn lower late this
evening and overnight for potential additional showers and low
chance of storms, but the strongest of forcing with the main wave
and sfc low Friday. Higher low level moisture surges in ahead, and
areas of fog/stratus over the colder Lakes will likely develop and
bring some poor visibility to the straits/NE lower in easterly sfc
flow. This process continues through much of Friday resulting skies
not really clearing out, while lift from the main wave and
approaching cold front scatters out clouds elsewhere. Colder air
aloft and good sfc heating will likely lead to decent
destabilization with lapse rates of 7C/km. The overall forcing is
moderate to strong, and many times we need the help aloft to get
showers and storms to develop in any appreciable manner. We have
that. Different data sets still showing different solutions, but
feeling more confident in better chances for storms Friday afternoon
away from the more stable conditions off Lake Huron. Max MLCAPE
ranges anywhere from 1300 J/kg to 3500 J/kg, showing the potential
for strong updrafts and a hail threat. Also, mid level winds
increase ahead of the wave and damaging winds also enter the
picture. Thus, mainly nrn lower has been upgraded to at least a
slight chance for severe storms.
Mild lows tonight, mainly in the middle 60s. Highs tomorrow in the
low to mid 70s in cloudier/foggier conditions coming off Lake
Huron and in eastern upper, to the lower half of the 80s elsewhere.
.LONG TERM...(Friday night through Thursday)
Issued at 341 PM EDT Thu Jul 7 2016
(7/8)Friday night...The 500 mb low that dropped into the Upper Great
Lakes during the day, exits overnight with the wrap around moisture
and the sfc low slowly moving with it. Will probably have showers,
and not a lot of thunder as the system moves out of the region. GFS
has the least amount with it, which seems reasonable with the ECMWF
moving the system about the same speed, but showing more
precipitation.
(7/9)Saturday...The morning may have some rain, mainly in NE Lower,
but should end up dry during the afternoon as some dry air moves
into the Upper Great Lakes with the sfc high that builds into the
region. The 500 mb ridge, too, is building into the region. This
will keep the region dry all night.
(7/10)Sunday...High pressure remains over the region through the
day, so will expect that the air will remain dry as well. So will be
expecting a cooler day, with the 850 mb temperatures in the lower
teens (c) with sunny skies. There could be some high clouds late
the in the afternoon as an area of moisture moves into the region.
The GFS is much faster than the ECMWF and brings the high clouds
into the region by 00z. while the ECMWF has the high clouds after.
(Monday night through Thursday)
Ridging continues to build over the period with increasing pops
later in the week. This 500mb pattern will result in the
temperatures warming to above average readings(5 to 10 degrees
above)for the entire week. The overall pattern will lock us into a
ridge with sfc and 850mb flow from the SW.
After Wednesday our chances for convection increases as moisture
begins to enter the northern Great Lakes. With pieces of energy
riding along the ridge that combine with the moisture our chance for
rain and thunderstorms increases. Euro model(ECMWF) is looking more
realistic with dew pts in and around the low 60s. GFS currently has
dew pts in the 70s causing it to over do the CAPE and convection.
For now rain looks possible toward the end of the week with an
isolated chance of a thunderstorm, will keep an eye on the
possibility for a few stronger storms.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 138 PM EDT Thu Jul 7 2016
...Increasing chances for thunderstorms Friday with severe storm
chances...
Fog and stratus are out off all airports now. Sct-Bkn cumulus this
afternoon mainly inland and south of APN-PLN, clustered within
lake breeze convergence. Scattered showers and a chance at
thunderstorms, but likely away from MBL-TVC. Low pressure develops
in the western Great Lakes late tonight, with a warm front lifting
into the region. A band of showers and possibly a few storms
expected with this feature, as well as CIGS dropping to IFR into
Friday morning. This stratus hangs on for a good chunk of the day
across APN, but the arrival of the low pressure and system cold
front with the potential for good destabilization, will result in
the best chance for thunderstorms Friday afternoon. Some severe
storms are not out of the question, with hail and damaging winds
the threats.
Confidence in the evolution of precipitation is fairly low, with
different data sets providing vastly different scenarios.
Winds: Light northerly turning to lake breezes this afternoon.
Light easterly tonight shifting more south and then west (variable
as the low passes through).
&&
.MARINE...
Issued at 341 PM EDT Thu Jul 7 2016
...Thunderstorm chances increase Friday, with winds kicking up
late Friday night into Saturday...
One disturbance aloft crosses this evening while a stronger area of
low pressure arrives Friday. This feature will lift a warm front up
into the region with a couple periods of showers and possible
storms. The first this evening where showers over land can drift
into Lake Huron, and another better shot at stronger storms with a
cold front Friday. This round of storms has the potential to contain
severe storms with hail and damaging winds the primary threat,
particularly Lakes Michigan and Huron. Some lingering showers and
lower chance for a storm is in line for Friday night and into
Saturday morning, with N/NW flow advisory level winds likely
developing.
&&
.APX Watches/Warnings/Advisories...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
SHORT TERM...Dickson
LONG TERM...JSL/Gillen
AVIATION...Dickson
MARINE...Dickson
Hazardous weather outlook, Jul 7, 5:20 PM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
620 PM EDT THU JUL 7 2016
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-080715-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
620 PM EDT THU JUL 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...REST OF TODAY AND TONIGHT.
A FEW THUNDERSTORMS ARE LIKELY SOUTH OF M-72 IN NORTHERN LOWER
MICHIGAN THROUGH THIS EVENING...WITH AN ADDITIONAL CHANCE FOR STORMS
OVERNIGHT FOR THE ENTIRE OUTLOOK AREA. THERE COULD BE AN ISOLATED
SEVERE STORM OR TWO THROUGH THIS EVENING. THE MAIN THREATS ARE
DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A BETTER CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK
AREA FRIDAY INTO FRIDAY NIGHT. SOME STORMS MAY BE SEVERE...MAINLY IN
NORTHERN LOWER MICHIGAN IN THE AFTERNOON...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS.
AN ISOLATED RUMBLE OF THUNDER IS POSSIBLE ON SATURDAY...ESPECIALLY
EAST OF INTERSTATE 75.
THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY NIGHT INTO WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AND
RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE
MADE ONE OF THREE WAYS:
ONLINE: WEATHER.GOV/GAYLORD
FACEBOOK: FACEBOOK.COM/NWSGAYLORD
TWITTER: TWITTER.COM/NWSGAYLORD
&&
FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.
AJS
Thunderstorm Wind, Roscommon
- When
- July 7, 5:40 PM EST
- Where
- Roscommon County, 1.21 mi NE of Prudenville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 44.310, -84.630
A tree and a power line were downed by strong thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, July 7, 2016$3.9 million · EF3 · 5 events
- Flooding and Damaging Winds in Illinois, July 7, 20161 death · 1 injured · $45,000 · 56 kt wind · 4 events
- Flash Flood and Damaging Winds in Missouri, July 7 to 8, 20161 injured · $169,000 · 52 kt wind · 24 events
- Flash Flood and Flood in Kentucky, July 7, 2016$155,000 · 74 kt wind · 10 events
- Damaging Winds in Indiana, July 7, 2016$201,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in South Carolina, July 7, 20163 injured · $25,000 · 56 kt wind · 17 events
- Damaging Winds in Missouri, July 7, 2016$68,000 · 65 kt wind · 3 events
- Damaging Winds and Lightning Strike in Minnesota, July 7, 2016$57,000 · 54 kt wind · 5 events
- Hail and Damaging Winds in South Carolina, July 7, 2016$40,000 · 1.5 in hail · 9 events
- Damaging Winds in South Carolina, July 7, 201665 kt wind · 37 events
- Damaging Winds in North Carolina, July 7, 2016$30,000 · 50 kt wind · 12 events
- Flash Flooding and Hail in Colorado, July 7 to 8, 20162 in hail · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653406.